Drug-Induced Lupus: So Easy to Fix, So Hard to Identify

March 11, 2019

Drug-induced lupus and systemic lupus erythematosus (SLE) are two entirely different entities. Failure to identify SLE could lead to worsening symptoms, researchers say.

A reversible form of lupus as a side effect of long-term use of certain medications is a well-documented phenomenon. The symptoms of drug-induced lupus (DIL) mimic systemic lupus erythematosus (SLE) and can be quite severe, but as molecular geneticist Robert L. Rubin points out in a commentary1 to a study by Arnaud et al2, both published in a recent issue of Annals of Rheumatic Diseases, the treatment is far simpler, involving merely discontinuation of the offending drug therapy. Failure to accurately differentiate DIL from idiopathic SLE “often results in prolonged and worsening symptoms and unnecessary or ineffective anti-inflammatory/immunosuppressive treatment,” he wrote.

Although the treatment of DIL is clear, the direct causes are not. Rubin reported that at least 70 drugs from different classes have been identified in case reports over many decades as promoting lupus-like symptoms, through a surprisingly broad range of as-yet unknown mechanisms. The World Health Organization (WHO) created an informal report-based database in 1967 (VigiBase) that has collected information on these and other drugs that may also have DIL potential.

The study by Arnaud and colleagues identified a current total of 118 drugs with DIL potential, including 42 additional drugs that had no previous association to DIL symptoms.2 According to Rubin’s commentary, “An ever-expanding range of treatment categories, chemical structures and pharmacological actions are included in this new list of possible lupus-inducing drugs.” One of the main problems with DIL is that is appears to be unrelated to any specific drug mechanisms, although the logic of a pathogenic correlation to cytokine-modulating biologic drugs that potentially alter regulatory pathways is at least understood. This fails to explain, however, DIL reactions to more than a hundred other drugs.

The common thread in DIL is continuous, long-term use of a chronic drug therapy, with symptoms evolving over an average period of 10 months to two years, and up to six years in some cases.1 Because the clinical symptoms and even lab abnormalities in DIL are often similar to SLE, drug-induced considerations may not be immediately explored. Rubin suggests that the overlaps between these conditions may actually reflect “inherent vulnerability of the immune system to undergo prototypic dysregulation, ultimately manifesting in lupus-like disease.”

REFERENCES:

1. Rubin RL. Evolving and expanding scope of lupus-inducing drugs. Ann Rheum Dis 2019 Feb 13. pii: annrheumdis-2018-214785. doi: 10.1136/annrheumdis-2018-214785. [Epub ahead of print]

2. Arnaud L, Mertz P, Gavand PE, et al. Drug-induced systemic lupus: revisiting the ever-changing spectrum of the disease using the WHO pharmacovigilance database. Ann Rheum Dis 2019 Feb 4. pii: annrheumdis-2018-214598. doi: 10.1136/annrheumdis-2018-214598. [Epub ahead of print] Abstract. Available at: https://www.ncbi.nlm.nih.gov/pubmed/30793701